Charley horse

Hey all,

Yesterday when I woke up to my alarm I had the worst charley horse I've ever had in my entire life. It brought tears to my eyes even though it only lasted for 20-30 seconds. The weird part is that it happened the very second I moved to get up. Now, the next morning, it still is sore and stiff laying in bed. My calf muscle seems to not be relaxed completely either. I have been diagnosed with PA and have been on bi-weekly cyanocobalamin shots for 4 months now. I am also taking gabapentin for RLS, iron supplements for anemia, d3 vitamins, acne medication, a probiotic, a multivitamin, melatonin, and lexapro for anxiety. I was wondering if anyone knew what caused the muscle cramp or if it's related to any of the medications/supplements I'm taking? Also, is it normal to still have pain/tension in my muscle? I am an athelete currently in the off season and just turned 20 if that helps.

17 Replies

oldest โ€ข newest
  • I've never heard the expression 'charley horse' before. I think it is used in the USA and Canada. Also you get cyanocobalamin shots instead of hydroxocobalamin injections that we get in the UK.

    I found various suggestions on the internet for dealing with it, stretching the leg muscles before going to bed.

    It could be caused by the nerves beginning to work again since starting your B12 treatment. I'm no expert but mine felt worse - numb to feeling again.

  • Ha I never realized that was a US term! Thanks for the reply. I don't think that's what it is because I've never had the "numb" or "tingling" symptom.

  • Sometimes cramp can be caused by magnesium deficiency. You could try putting magnesium flakes or Epsom salts in the bath. Of course this is a long term thing and doesn t help with the agony at the time. I like the expression Charley horse by the way... never heard it before.

  • Ha I never realized that was a US term! Thank you for your response. I have heard of the magnesium level relation so that could have been a possibility! I'm thinking it was probably from dehydration since I only get them rarely. Or maybe I had low magnesium levels that day.

  • Hi Gg4997. Just a thought...calcium deficency (or low calcium) also causes cramp. I got it badly in feet and calfs when I was deficenct.

    Might be a good idea to see if,your doctor willcheck your calcium levels.

    If the pain and tension in the calf muscle is accompanied by any swelling or swollen red hot areas (especially if one calf is large than the other), best to get it checked out by a doctor (could be totally unrelated to vitamin deficiencies/PA - just thinking outside chance of DVT - not likely, especially if both calfs etc affected - but best to just keep an eye on it).

    Hope it sorts itself out soon.

    ๐Ÿ‘

    P.s. Charley horse's a new one one me - had to look it up - thought you'd had some kind of horse related incident ๐Ÿ˜–๐Ÿ˜„

  • Ha I never realized that was a US term! Thank you for your response. I don't consume much calcium so that is a possibility. I just get then rarely though so I was thinking it could've just been from dehydration. Or my levels of something dropped enough that day. And thank you for your DVT concern. I've been watching closely and fortunately I don't think I have that. It is getting better every day with no red areas. I also treated it as a muscle strain with kinesiology tape. I think the muscle cramped up so tight I ended up pulling/straining it.

  • Some medications can affect b12 and/or folate levels.

    b12deficiency.info/what-are...

    Have you asked your doctor if this is a possibility?

    Some people experience a drop in potassium levels when they start B12 treatment. Is your doctor monitoring your potassium levels?

    b12deficiency.info/b12-trea...

    I eat bananas as they are rich in potassium.

    I am not a medic just a person who has struggled to get a diagnosis.

  • My PA is autoimmune related but thank you for the medication information. My doctor is not monitoring potassium levels so that is a possibility! If they become regular cramps I will definitely check. For now I think I may have just been dehydrated or had low levels of something that day. Thankfully I get these cramps rarely and only in my calves.

  • I am also getting my folate checked in a few weeks but I don't think that would relate to muscle cramps.

  • That's quite a cocktail of medicines your taking there so pretty much impossible to work out any cross reactions. I would try and get back to basics and reduce any that are not essential. I would definitely swop the cyanocobalamin to hydroxycobalamin. I use a magnesium spray on my inner thighs (for better absorbtion) to help with muscle cramps which are usually in my calf muscles. Whats your stomach acid status?

    davidpa

  • All of the medications I am taking are deemed essential. Otherwise they would not be prescribed. As I am in the US, there is no option for injections. All are prescribed cyanocobalamin. This has been going well for me. I have no idea what my stomach acid status is but I take probiotics and have never had issues with my stomach.

  • Note: prescription medications should only be reduced or stopped following consulation with an appropriately qualified medic ๐Ÿ˜„.

  • Of course..?

  • Comment about reducing drugs under medical supervision was in response to davidpa's advice to stop or reduce...as you say....prescribed because essential ๐Ÿ˜„๐Ÿ˜„๐Ÿ‘

  • Oh I understand!

  • ๐Ÿ‘

  • Thank you!

You may also like...